Alert archive / Alabama / Wind Advisories in 2012

Wind Advisory 5, NWS Huntsville, AL

February 23, 201211 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Feb 23, 2012, 3:03 AM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Feb 23, 2012, 12:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2012, 3:03 AM CST (09:03 UTC)
In effect from
Feb 23, 2012, 12:00 PM CST
Expired
Feb 23, 2012, 7:12 PM CST
In force
7 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WWUS74 KHUN 230903
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 AM CST THU FEB 23 2012

ALZ001>010-016-TNZ076-096-097-232000-
/O.NEW.KHUN.WI.Y.0005.120223T1800Z-120224T0300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
303 AM CST THU FEB 23 2012

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CST THIS
EVENING. 

* TIMING AND AREAS AFFECTED...THE WIND ADVISORY IS IN EFFECT FOR ALL
  OF NORTH ALABAMA...ALONG WITH LINCOLN...MOORE...AND FRANKLIN
  COUNTIES IN TENNESSEE FROM NOON TO 9 PM.

* WINDS...AN APPROACHING STORM SYSTEM WILL INCREASE SOUTHWEST WINDS
  ACROSS THE AREA THIS AFTERNOON AND EVENING. SUSTAINED WINDS WILL BE
  BETWEEN 20 AND 25 MPH. IN ADDITION TO THIS...WINDS WILL FREQUENTLY
  GUST TO AROUND 35 MPH...ESPECIALLY IN HIGHER TERRAIN LOCATIONS.

* IMPACTS...WINDS OF THIS MAGNITUDE WILL BLOW AROUND ANY UNSECURED
  OUTDOOR OBJECTS. LOOSE TREE LIMBS MAY ALSO BE BLOWN DOWN...AND
  DRIVING WILL BECOME DIFFICULT...ESPECIALLY FOR HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH...
OR GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION. IN ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS
REMAIN SECURE...INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$
3 follow-up statements
018 
WWUS74 KHUN 231928
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
128 PM CST THU FEB 23 2012

ALZ001>010-016-TNZ076-096-097-240300-
/O.CON.KHUN.WI.Y.0005.000000T0000Z-120224T0300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
128 PM CST THU FEB 23 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* TIMING AND AREAS AFFECTED...THE WIND ADVISORY IS IN EFFECT FOR 
  ALL OF NORTH ALABAMA...ALONG WITH LINCOLN...MOORE...AND 
  FRANKLIN COUNTIES IN TENNESSEE UNTIL 9 PM. 

* WINDS...AN APPROACHING STORM SYSTEM WILL INCREASE SOUTHWEST WINDS
  ACROSS THE AREA THIS AFTERNOON AND EVENING. SUSTAINED WINDS WILL BE
  BETWEEN 20 AND 25 MPH. IN ADDITION TO THIS...WINDS WILL FREQUENTLY
  GUST TO AROUND 35 MPH...WITH HIGHER GUSTS POSSIBLE...ESPECIALLY IN
  HIGHER TERRAIN LOCATIONS.

* IMPACTS...WINDS OF THIS MAGNITUDE WILL BLOW AROUND ANY 
  UNSECURED OUTDOOR OBJECTS. LOOSE TREE LIMBS MAY ALSO BE BLOWN 
  DOWN...AND DRIVING WILL BECOME DIFFICULT...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH...
OR GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION. IN ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS
REMAIN SECURE...INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$
913 
WWUS74 KHUN 232210 AAA
NPWHUN

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
410 PM CST THU FEB 23 2012

ALZ001>010-016-TNZ076-096-097-240300-
/O.CON.KHUN.WI.Y.0005.000000T0000Z-120224T0300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
410 PM CST THU FEB 23 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* TIMING AND AREAS AFFECTED...THE WIND ADVISORY IS IN EFFECT FOR 
  ALL OF NORTH ALABAMA...ALONG WITH LINCOLN...MOORE...AND 
  FRANKLIN COUNTIES IN TENNESSEE UNTIL 9 PM. 

* WINDS...AN APPROACHING STORM SYSTEM WILL HELP TO MAINTAIN STRONG
  SOUTHWEST WIND ACROSS THE AREA THROUGH THIS EVENING. SUSTAINED
  WINDS WILL BE BETWEEN 20 AND 30 MPH. IN ADDITION TO THIS... WINDS
  WILL FREQUENTLY GUST TO AROUND 40 MPH...WITH A FEW GUSTS
  APPROACHING 50 MPH.

* IMPACTS...WINDS OF THIS MAGNITUDE WILL BLOW AROUND ANY 
  UNSECURED OUTDOOR OBJECTS. LOOSE TREE LIMBS MAY ALSO BE BLOWN 
  DOWN...AND DRIVING WILL BECOME DIFFICULT...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH...
OR GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION. IN ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS
REMAIN SECURE...INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$
633 
WWUS74 KHUN 240112
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
712 PM CST THU FEB 23 2012

ALZ001>010-016-TNZ076-096-097-240215-
/O.CAN.KHUN.WI.Y.0005.000000T0000Z-120224T0300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
712 PM CST THU FEB 23 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED THIS EVENING TO AROUND 10 MPH WITH GUSTS TO
AROUND 15 MPH IN MOST LOCATIONS. THEREFORE...WE HAVE CANCELLED THE
WIND ADVISORY FOR THE ENTIRE HUNTSVILLE FORECAST AREA.

IN HIGHER ELEVATIONS...SOME GUSTS TO AROUND 25 MPH COULD STILL OCCUR
THROUGH MIDNIGHT MAINLY ABOVE 1500 FEET...BUT WILL REMAIN BELOW
ADVISORY CRITERIA.

$$
KTW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Feb 22, 11:53 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 22, 11:53 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 PM CST WED FEB 22 2012

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 943 PM CST WED FEB 22 2012/
THE LINE OF SHOWERS AND THUNDERSTORMS THAT BROUGHT PEA TO NICKEL SIZE
HAIL TO A GOOD PORTION OF THE HUNTSVILLE FORECAST AREA HAS PUSHED
EAST INTO GEORGIA. IN ITS WAKE...A MESO-HIGH IS FORMING OVER
NORTHEASTERN MS AND NORTHERN AL. WINDS HAVE ALREADY BECOME LIGHT IN
SEVERAL LOCATIONS DUE TO THE BUILDING MESO-HIGH AND THUS HAVE LOWERED
WINDS THROUGH THE OVERNIGHT HOURS. IN ADDITION...DRIER AIR AT THE MID
AND UPPER LEVELS HAS MOVED EAST INTO THE AREA. SOME MOSTLY CLOUDY
CONDITIONS ARE STILL HANGING ON IN NORTHEASTERN ALABAMA...BUT BELIEVE
MAINLY PARTLY CLOUDY CONDITIONS WILL BE IN PLACE AFTER MIDNIGHT. TOOK
OUT ALL PRECIPITATION CHANCES AND INTRODUCED PATCHY DENSE FOG THROUGH
4 AM.

PATCHY DENSE FOG IS ALREADY FORMING DUE TO LIGHT WINDS AND CLEAR
SKIES IN PLACES WEST OF NORTHEASTERN ALABAMA. WITH THE MESO-HIGH
BUILDING IN...THIS WILL CONTINUE FOR SEVERAL MORE HOURS...BEFORE
WINDS PICK UP TOWARD DAYBREAK AS LOW LEVEL WIND ENERGY INCREASES.

A MORE CONCENTRATED AREA OF MID TO HIGH CLOUDS CAN BE SEEN UPSTREAM
OVER OKLAHOMA. THIS WILL PUSH INTO NW ALABAMA AFTER 1 AM AND ACROSS
NORTHERN ALABAMA TOWARDS DAYBREAK. HOWEVER...NOT SURE IT WILL BE
THICK ENOUGH TO BECOME OPAQUE.

TEMPERATURES AT THIS HOUR ARE IN THE MID 50S TO LOWER 60S
IN CULLMAN...MARSHALL...AND PART OF DEKALB COUNTY. THEREFORE TWEAKED
LOW TEMPERATURES UP A DEGREE OR TWO...MAINLY SOUTH OF THE TENNESSEE
RIVER.

KTW

&&

.AVIATION...
FOR 06Z TAFS...
MVFR CONDITIONS COULD OCCUR DUE TO FOG DEVELOPMENT THROUGH 08Z AT
BOTH TAF SITES. FURTHER DROPS IN VSBYS COULD OCCUR...BUT NOT INCLUDED
DUE TO UNCERTAINTY IN THICKNESS OF FOG. OTHERWISE...EXPECT VFR
CONDITIONS THROUGH 17Z ON THURSDAY. A FEW SHRA OR -TSRA DROPPING CIGS
TO AT LEAST MVFR CRITERIA WILL BE POSSIBLE THURSDAY AFTERNOOON AND
EVENING AHEAD OF AN APPROACHING COLD FRONT. DUE TO UNCERTAINTY WITH
TIMING AND DEVELOPMENT OF THUNDERSTORMS...ONLY INCLUDED VCSH AT THIS
TIME WHILE KEEPING A MENTION OF CB DEVELOPMENT. WINDS WILL SHIFT
BEHIND THE COLD FRONT TO THE NORTH TOWARD THE END OF THE TAF PERIOD
AS VFR CIGS RETURN.

KTW

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 22, 9:50 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...RESENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
950 PM CST WED FEB 22 2012

ALZ001>010-016-TNZ076-096-097-231200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
950 PM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

PATCHY DENSE FOG IS LIKELY THROUGH THE OVERNIGHT HOURS ACROSS THE
TENNESSEE VALLEY. THE FOG WILL BE PARTICULARLY PERSISTENT AND DENSE
IN AREAS THAT RECEIVED SUBSTANTIAL RAINFALL WEDNESDAY EVENING.
VISIBILITIES MAY BE REDUCED TO NEAR ONE HALF OF A MILE IN THESE
LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE THURSDAY NIGHT AS A
STRONG COLD FRONT SWEEPS ACROSS THE REGION. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. PRESENT INDICATORS SUGGEST THE POTENTIAL FOR LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WITH ANY SEVERE
THUNDERSTORMS.

THUNDERSTORMS RETURN TO THE REGION LATE MONDAY INTO TUESDAY AS
ANOTHER COLD FRONT APPROACHES THE AREA FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS POSSIBLE THURSDAY EVENING
AND THURSDAY NIGHT.

In the hours before

Special weather statement, Feb 22, 9:48 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
948 PM CST WED FEB 22 2012

ALZ001>010-016-TNZ076-096-097-230800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
948 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR PATCHY DENSE FOG ACROSS NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE...

PATCHY DENSE FOG HAS DEVELOPED ACROSS PORTIONS OF NORTHERN ALABAMA
AND SOUTHERN MIDDLE TENNESSEE... WITH VISIBILITIES DROPPING TO
1/4 MILE OR LESS IN ISOLATED AREAS.

THE COMBINATION OF RECENT RAINFALL...LIGHT WINDS...AND CLEARING SKIES
HAS LED TO THE DEVELOPMENT OF FOG ACROSS THE REGION WEDNESDAY
EVENING. THE FOG WILL BE DENSE IN SPOTS THROUGH THE OVERNIGHT...
ESPECIALLY IN AREAS THAT RECEIVED SIGNIFICANT AMOUNTS OF RAINFALL
AND IN NORMALLY FOG PRONE LOCATIONS.

MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION...AS VISIBILITIES
WILL VARY SIGNIFICANTLY GIVEN THE PATCHY NATURE OF THE FOG. USE LOW
BEAMS...REDUCE DRIVING SPEED...AND ALLOW FOR PLENTY OF ROOM BETWEEN
YOU AND OTHER CARS.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:01 PM CSTSevere Thunderstorm WarningHUNJackson, Madison29 min
Feb 22, 6:08 PM CSTSevere Thunderstorm WarningHUNLawrence23 min
Feb 22, 6:31 PM CSTSpecial Weather StatementHUNMadison29 min
Feb 22, 6:37 PM CSTSpecial Weather StatementHUNMorgan38 min
Feb 22, 6:38 PM CSTSpecial Weather StatementHUNJackson37 min
Feb 22, 6:57 PM CSTSpecial Weather StatementHUNCullman48 min
Feb 22, 7:13 PM CSTSpecial Weather StatementHUNDeKalb32 min
Feb 22, 7:22 PM CSTSpecial Weather StatementHUNMarshall38 min
Feb 22, 7:58 PM CSTSpecial Weather StatementHUNEtowah32 min
Feb 22, 8:05 PM CSTSpecial Weather StatementHUNDeKalb25 min

Nearby

Wind Advisories in Alabama, 2012Wind Advisories in Tennessee, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.